My son is 7 years old and these episodes began 3 months ago. They first started when he was playin in the jungle gym. He was suddenly very faint, pale, sweaty, said he was short of his breath and his heart hurt. I took him to the hopsital and they performed an ecg which was normal (he had fully recovered bythe time we got there).
It happened agin a few weeks later, again during exercise and again he was recovered by the time we reached casualty, again ecg was normal. At this point a referal was sent to a paediatric cardiologist and we was told not to let him have any exercise until then.
His appointment is in a month and we have had almost 6 weeks where he has been fine - until recently!
4 days ago his school called an ambulance. He was very short of breath, dizzy, clammy, grey with bluish lips complaining of chest pain, he had been playing with his friends on the yard. He had almost recovered bythe time the amb arrived although he needed o2 therapy on route, ecg was normal.
Then same again the folowing day and the day after that, he has had a chest xray and a 24 hr ecg which were both normal. He says he feels dizzy most of the time and is always short of breath, he describes this as a feeling that he cant really get enough in and needs to take a big breath. He is very pale all the time and really doesnt lok himself.
Im wondering if i should stop taking him to casualty when this happens as its having a massive effect on his day to day life, and he always recovers himself, perhaps we should just wait and see, and keep a diary to show the cardiologist. Any advice would be greatly appreciated as every time he goes to hsop we see another doc who has a different oppinion and now we just feel very confused and frustrated. thanks xx
The thing that you need to keep in mind about an emergency department is that their job is to make sure that patients are not dying of something acutely (like a heart attack). Once that is established, they do whatever stabilization is required and let the patient go with plans to follow-up with the patient’s primary care provider (PCP). Therefore, they are not going to be able to give you a consistent management plan, which is certainly going to be confusing.
I can’t say exactly what is happening with your son at this point. He may have typical neurocardiogenic syncope (fainting) or he may have an arrhythmia (abnormal heart rhythm). At minimum, I would make sure that he is drinking 32 ounces of fluid a day, having a salty snack, not skipping meals, and not having any caffeine intake. If this is syncope, there are medications that can be helpful for this, as well, if this initial intervention is not working. That said, if this is, in fact, due to an arrhythmia, it would be appropriate to not have him exercise until he undergoes his cardiology evaluation. Either way, it will be important for him to be seen and have more of a complete evaluation.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.